Hi BB25, Looks like any chronic pain combination, antidepressant Elevill, antisiezure "neurontin" and benzo "klonopin" which has anti siezure effects but would take a boat load to control a seizure disorder. An anti anxiety dose of Klonopin is usallly about 1/5 of what it would take to manage a seizure disorder. 2- 4 mgs of Klonopin will manage most anxiety but the dose for seizures can reach 16-20 mgs of klonopin per day. That's alot of benzo and the only reason to go that high would be intolerable side effects to other anticonvulsants and inability to control seizures. Neither neurontin or klonopin are front line anti siezure meds, they are more adjunct meds when you can't take enough dilantin/tegretol/barbituate or one of the other major anti siezure meds that can be used alone to treat siezures.
The only interaction is combined CNS depression, but most of us use or have tried similar combinations of Seizure med, antD and benzo to manage pain, specifically nerve pain. Likely what you will find is you tolerate the combination up to a point. You can take as much as 3600 mgs of Neurontin a day but you will likely find you can titrate up to a certain point and then the next increase just makes you feel too dopey to contninue to increase the neurontin. For example I did fine at 1500 mgs of neurontin a day, but when they increased to 1800 mgs, I would forget where I was going before I got out of my neighborhood on the way to the grocery store. So we backed the neurontin back down. It's a mighty sedating combination.
I'm not sure why you would assume these are the meds your doc would prescribe, there are several dozen antiDepressants and several dozen anti seizure meds they could use. So it's pretty much trial and error based on effectiveness and the side effects you experience.
BUt many folks take similar combinations prescribed by PM docs along with opiates and still accomadate well to the CNS depressive effects off all these meds although every one is a CNS depressant.
Im sorry, I guess I should have said I am trying something right now, that isn't working. My doc said to come back in 6-8 weeks and my next step would be to try neurontin, and said he would switch me to that if what i was on didn't work. I have tried loads of anti-depressants, including the newer SNRI's and SSRI's, and none have really seemed to help. We have discussed Elavil, and I am interested in giving it a try. I know with anti-depressants you start low and work your way up, is it the same with Neurontin and similar nerve pain meds? ?
About the klonopin, thanks for shedding some light on that too. I take Xanax for an anxiety disorder, and somehow it does help to calm me down and not really care about pain, but I heard klonopin was a longer lasting benzo, and I don't like having to take something every 3-4 hours.. Im sure I could if my doctor doesn't feel the switch is in my best interest, but he's been pretty good at working with me. I only take a very low dose of Xanax at the moment.. anywhere from .25mg to .75mg/day.
Im not quite sure I understand the combination of Neurontin and an anti-depressant that you were talking about. "The only interaction is combined CNS depression, but most of us use or have tried similar combinations of Seizure med, antD and benzo to manage pain, specifically nerve pain."
What does that mean, the interaction is combined CNS depression? You definitely know what you are talking about, I read all your posts, and I am trying to understand everything more.
Last edited by bulletinboard25; 07-30-2005 at 06:15 AM.
Hey BB, Each med on it's on has CNS depressant effects which can mean anything from drowsiness to respirtory supression. I guess the best way to put it is when taking other meds that cause CNS depression, you may not be able to reach as high a dose of any one of the meds as you would if you were only taking one, or the effects will be increased by combining multiple drugs that cause CNS depression. For instance, if you were not taking elevil and Xanax, you may be able to take 3600 mgs of neurontin after weeks of titrating without any negative side effect. If you take those meds and start Neurontin, you may reach the point of intolerable drowsiness at 1500 mgs and not reach a theraputic dose of neurontin that helps you. So you have to weigh the benefit of each med. If one is preventing you from reaching an effective level, you may have to reduce the other med or it may simply take longer for your body to adjust to the drowsiness and to adjust the doses with comple safety.
With many meds the only thing limiting the dose is the side effects you experience, If you are too drowsy and it doesn't get better with time, you simply have to back down on whatever is causing the most negative side effects. As long as the doc knows of all the meds involved, he is aware that the benzo may prevent you from reaching a dose of Neurontin that works, Or the neurontin is preventing you from reaching a level of benzo that manages panic attacks or anxiety. He has to base that on your reporting and observation when he sees you. Does that make more sense.
Klonopin is the preferred benzo for unresponsive anxiety or folks that experience a rebound effect from SA benzo's like Xanax. I developed RLS from morphine and was using a low dose of Xanax like yourself. After trying several other meds to manage the restless leg they decided to switch me from Xanax to Klonopin and I benefit in both ways. It helps the RLS and sustains a benzo which also helps with pain and anxiety.
You can pretty much replace Xanax with Klonopin mg to mg, but don't need to take it as often . You won't feel it kick in or really wear off, so it's more like a prophalactic benzo for anxiety with a half life of 20-30 hours.
As far as Neurontin, yes you do slowly adust the dose upwards to minmize side effects. All anti seizure meds cause some sedation and drowsiness. If you started too high you would simply discontinue it, thinking you will never adjust. So you start with a dose you can tolerate and work up. They normaly start with the 100 mg capsules 1,2 or 3 times a day and slowly work up until you notice relief without running into major side effects. Even folks that are taking 3600 mgs a day, started with the 100 mg doses. As long as it's not impairing, you can continue to adjust it weekly untill your getting max benefit with minimal side effects.
Although Elevil is an oldie, it doesn't mean the new meds are garuenteed to work any better.. My Mother had great luck treating nerve pain with elevil following a mastecectomy. As the nerves that were cut die, they pretty much go hay wire and fire off all kinds of signals and only Elevill managed that for her. However It can be sedating too. Elevill has a short half life so to truly be effective around the clock you have to take it 3 tmes a day. Likely you start at bed time, than add a morning and then an afternoon dose. She needed it 3 ymes aday to manage the pain throughout the day, it did cause some drowsiness but at that time, "post up" it was a tolerable side effect. Things have gotten much better now that the nerves are dead so those side effects are not worth dealing with, since the pain has deminished greatly. The minimal gain isn't worth the amont of drowsiness elevill caused in the day time.
Bulletinboard25...I take meds at night just before bed. I take Elavil, 50 mg, Klonopin, 2 mg, and Gabitril 24 mg. I know you asked about Neurontin, but supposedly Gabitril is a new version of Neurontin. With this mix, I can also throw in Ambein, 10 mg.if needed. I have these night meds which almost always lets me sleep through the night without waking and needing pain meds. So, yes, they can be taken together. My prescription for Klonopin also allows two more tabs which I can take during the day if needed. It was written this way when I was still working. I'm now on SS Disability, so I almost never take any during the day.